Texas, 2004

Flash Flood in Texas, August 29, 2004

August 29, 2004 · NWS CRP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 28, 7:25 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 7:25 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
825 PM CDT SAT AUG 28 2004

.UPDATE...CONVECTION CONTINUES OVER THE WESTERN HILL COUNTRY AND
EDWARDS PLATEAU REGION.  THIS CONVECTION IS EXPECTED TO MOVE AT
LEAST ALONG THE RIO GRANDE TONIGHT IN RESPONSE TO LOW LEVEL MOISTURE
CONVERGENCE...TEMPERATURE ADVECTION...AND SOME DYNAMICS ALOFT.
ALTHOUGH THE RUC IS LESS PROMISING ON THIS THAN THE GFS AND TO A
LESSER EXTENT THE ETA WAS...STILL FEEL PARAMETERS ARE SUFFICIENT
ENOUGH TO WARRANT LIKELY POPS OVER THE WESTERN RIO GRANDE PLAINS
OVERNIGHT.  SATELLITE IS SHOWING THIS MCS STARTING TO INCREASE IN
AREA...WITH ADDITIONAL CONVECTION DEVELOPING IN THE MEXICAN
MOUNTAINS.  FURTHER EAST...CONVECTION NORTH OF THE CWFA IS GENERALLY
ON THE WANE. HOWEVER...WILL STILL KEEP 40 POPS OVER THE VICTORIA
AREA AND EITHER KEEP THEM AS-IS OR LOWER THEM FURTHER SOUTH AND
EAST.  OUTFLOWS FROM CONVECTION COULD HELP GENERATE SOMETHING OVER
THE NORTHEASTERN SECTIONS OVERNIGHT.  LOWERED TEMPS JUST A BIT OVER
THE EXTREME SOUTHWESTERN RIO GRANDE PLAINS WHERE RAIN COOLED AIR
SHOULD HELP TEMPERATURES FALL.  NO PROBLEMS ON THE MARINE SIDE WITH
RESPECT TO WINDS AS WINDS SHOULD REMAIN WELL BELOW SCA AND SCEC
CRITERION EXCEPT IN THUNDER.  AT THIS TIME...FEEL THE HIGH-END
CHANCE POPS STILL LOOK GOOD FOR SUNDAY GIVEN THAT THE FRONT IS NOT
EXPECTED TO MOVE SOUTH OF THE AREA.  UPDATED GRIDDED FORECAST AND
GRIDS HAVE BEEN COMPLETED.  WILL ISSUE ZFP SHORTLY. PREVIOUS
DISCUSSION BELOW.  86/GW

.PREV DISCUSSION...

.SHORT-TERM (TONIGHT THROUGH SUNDAY NIGHT)...A SOUTHWARD-MOVING
OUTFLOW BOUNDARY CURRENTLY ALONG A ROCKSPRINGS TO AUSTIN TO LUFKIN
LINE ALONG WITH AN APPROACHING MID LVL S/WV WL KEEP SCATTERED
CONVECTION IN THE FCST FOR MOST AREAS TNT...ESPECIALLY THE NORTHERN
COUNTIES.  BOTH THE ETA AND GFS DO INDICATE SOME ADDED DYNAMICAL
FORCING ACROSS THE RIO GRANDE PLAINS LATER TNT AS THE S/WV TROUGH
APPROACHES AND DIFLUENCE INCREASES.  THE WESTERN EDGE OF THIS
OUTFLOW WL TEND TO STALL AS IT APPROACHES THE NORTHWEST COUNTIES AND
WL FURTHER ACT TO FOCUS PCPN TNT.  THE POTENTIAL FOR AN ORGANIZED
MCS IS GOOD ACROSS THIS RGN AND WL NEED TO MONITOR FOR HVY RAIN
POTENTIAL.  DEPENDING UPON HOW TNTS CONVECTION DEVELOPS AND
PROPAGATES...POPS ON SUNDAY MAY BE PROBLEMATIC.  WITH THE ACTUAL
FNTL BOUNDARY JUST TO OUR NORTH...POSSIBLE OUTFLOWS IN THE
AREA...PWS AT OR ABOVE 2 INCHES ACROSS THE ENTIRE AREA...A S/WV
TROUGH MOVING THROUGH THE AREA AND WITH LIGHT WINDS...WL STILL KEEP
THE GOOD CHC POPS GOING FOR ALL OF THE AREA ON SUNDAY.  THE FOCUS
FOR PCPN WL TEND TO SHIFT SOUTH BY SUNDAY NIGHT AS THE S/WV PUSHES A
BIT FURTHER SEWD.  GUIDANCE TEMPS LOOKED VERY REASONABLE AND DID NOT
STRAY TOO FAR FROM THESE NUMBERS.  THE WK GRADIENT WL WEAKEN EVEN
FURTHER THROUGH THE PD AND PROMOTE SEAS SUBSIDING TO AROUND 1 FOOT.
WINDS WL REMAIN MOSTLY BELOW 10 KTS OVER THE WATERS OUTSIDE OF
THUNDERSTORMS.

&&

.LONG-TERM (MONDAY THROUGH SATURDAY)...12Z GFS/ETA HAVE COME MORE
INTO AGREEMENT IN THE PROGRESSION OF THE UPPER S/W AND SFC BNDRY
PUSHING THEM JUST SOUTH OF THE REGION ON MONDAY. WILL MAINTAIN A LOW
CHC OF POPS NEAR THE BNDRY ACROSS OUR EXTREME SRN ZONES MONDAY AND A
SLIGHT CHANCE INTO MID WEEK AS A WEAKNESS PREVAILS IN THE HEIGHT
FIELDS ALOFT. MAX/MIN TEMPS SHOULD BE MORE BEARABLE WITH MINS NEAR
70 ACROSS OUR NRN COASTAL PLAINS THRU MID WEEK. ONSHORE FLOW RETURNS
TOWARD THE END OF THE WEEK AS A TROF DEVELOPS OVER THE NRN ROCKIES.
MAY HAVE ISOLATED SHOWERS ALONGH THE SEA BREEZE BOUNDARY THIS
WEEKEND.

HURRICANE FRANCES IS FORECAST TO APPROACH FLORIDA ON SATURDAY...AND
THE LAST FEW RUNS OF THE GFS TRACK THIS SYSTEM INTO THE EASTERN GULF
OF MEXICO ON SUNDAY. HOWEVER AT THIS RANGE ITS JUST TOO EARLY TO
SPECULATE. THUS WILL CONTINUE TO WATCH CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI  74 91 72 91 73 / 20 50 40 30 20
VICTORIA        72 90 71 89 72 / 40 50 30 30 20
LAREDO          75 93 75 96 74 / 50 50 40 30 20
ALICE           73 92 71 92 72 / 30 50 40 30 20
ROCKPORT        77 89 75 89 76 / 30 50 40 30 20
COTULLA         71 89 71 93 71 / 50 50 30 30 20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MB/80...SHORT-TERM
JM/75...LONG-TERM
Hazardous weather outlook, Aug 28, 3:48 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CDT SAT AUG 28 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-290946-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
448 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES WILL COMBINE WITH DEEP TROPICAL MOISTURE AND
AN APPROACHING FRONTAL BOUNDARY TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND CONTINUING OVERNIGHT TONIGHT. SHOWER AND
THUNDERSTORM ACTIVITY WILL BEGIN NEAR THE COAST THIS MORNING WITH
ACTIVITY SPREADING INLAND THROUGH THE AFTERNOON HOURS AS A SEA BREEZE
DEVELOPS. THE STORMS WILL REACH THE WESTERN RIO GRANDE PLAINS BY LATE
AFTERNOON OR EARLY EVENING. IN ADDITION...THUNDERSTORM COMPLEXES
DEVELOPING ALONG THE COLD FRONT TO THE NORTH WILL SINK SOUTH
OVERNIGHT. THESE STORMS MAY MOVE INTO THE COASTAL BEND AND RIO GRANDE
PLAINS DURING THE OVERNIGHT HOURS.

THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL DUE TO THE SLOW MOVING NATURE OF THE STORMS AND ABUNDANT
MOISTURE IN PLACE. ONSHORE FLOW AND A DEVELOPING SEA BREEZE WILL
LIKELY FOCUS THE STRONGEST THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
ACROSS INLAND SECTIONS OF THE COASTAL BEND AND OVER THE RIO GRANDE
PLAINS...WHERE ISOLATED RAINFALL AMOUNTS OF 1 TO 3 INCHES OR MORE
WILL BE POSSIBLE THROUGH TONIGHT. THIS AMOUNT OF RAINFALL COULD CAUSE
FLOODING OF LOW LYING STREETS AND STREAMS IN THE REGION.

SEVERE STORMS ARE NOT ANTICIPATED HOWEVER A FEW STORMS ACROSS THE RIO
GRANDE PLAINS AND SOUTH TEXAS BRUSH COUNTRY MAY BECOME STRONG
PRODUCING FREQUENT LIGHTNING STRIKES...VERY HEAVY RAINFALL...SMALL
HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SUNDAY THROUGH
TUESDAY AS A WEAK COLD FRONT MOVES INTO THE AREA.  SOME OF THE
STORMS WILL BE VERY SLOW MOVING AND WILL PRODUCE LOCALLY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.  FLOODING OF LOW LYING STREETS
AND STREAMS WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE URGED TO
REPORT ANY EXCESSIVE RAINFALL AMOUNTS THE NEXT FEW DAYS SHOULD THEY
OCCUR.

MJG

In the hours before

Special weather statement, Aug 28, 9:14 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1014 PM CDT SAT AUG 28 2004

TXZ229-290400-
LA SALLE-
1014 PM CDT SAT AUG 28 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS LA SALLE COUNTY THROUGH
1100 PM CDT...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF COTULLA...OR ABOUT 14 MILES
SOUTHWEST OF WOODWARD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT WOODWARD...COTULLA...ARTESIA WELLS AND LOS
ANGELES.

THIS STRONG THUNDERSTORM HAS COULD PRODUCE PEA SIZE HAIL...WINDS
GUSTING TO 40 TO 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN
WITH RAINFALL RATES UP TO TWO INCHES AN HOUR.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUT OUR
WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/CRP

GW
Special weather statement, Aug 28, 9:28 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1028 PM CDT SAT AUG 28 2004

TXZ239-290430-
WEBB-
1028 PM CDT SAT AUG 28 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS WEBB COUNTY THROUGH
1130 PM CDT...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL WEBB COUNTY...OR ABOUT
15 MILES WEST OF ARTESIA WELLS...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT LAS TIENDAS AND POSSIBLY ENCINAL.

THIS STRONG THUNDERSTORM HAS COULD PRODUCE PEA SIZE HAIL...WINDS
GUSTING TO 40 TO 50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN
WITH RAINFALL RATES UP TO TWO INCHES AN HOUR.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUT OUR
WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/CRP

GW

The radar

The Corpus Christi radar (KCRP), 179 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
August 29, 12:40 AM CST to 3:15 AM CST
Where
Webb County, Laredo
Reported by
LAW ENFORCEMENT
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Radar estimated between 3 and 5 inches of rain fell across the southwest portions of Webb county, including southeast portions of Laredo. Significant street flooding occurred across the southeast Laredo. Several stalled cars in high water were reported at the intersection of Mann Road and Interstate 35 in Laredo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420773.